Alcohol in NyQuil: Here's What You Should Know
Learn how much alcohol is in some NyQuil products, which of the brand's products do not contain alcohol and other important facts to keep in mind about this popular over-the-counter medicine.
Chances are good that, if you've ever had the sniffles or struggled to fall asleep, you've reached for a NyQuil product to get some relief.
The Vicks NyQuil brand applies to a variety of treatments for the common cold and flu in both liquid and pill forms 2. These products contain many similar ingredients, and some of them include alcohol as an inactive ingredient 1. Here's what you should know when it comes to alcohol and NyQuil.
How Much Alcohol Does NyQuil Have?
According to the Vicks website, the alcohol concentration is 10 percent in NyQuil Liquid products 2. That's about the same alcohol content as the average white wine, according to Alcohol.org, a resource maintained by American Addiction Centers, Inc. Keep in mind, though, that a dose of NyQuil is much smaller than the average serving of wine 13.
The brand also offers several medications that do not contain any alcohol, including Alcohol-Free NyQuil Cold & Flu Nighttime Relief Liquid, NyQuil Cold & Flu Nighttime Relief LiquiCaps, ZzzQuil Soothing Mango Berry Alcohol Free Liquid and Children’s NyQuil Cold & Cough Medicine, which is recommended for children ages 6 and older.
Before taking any over-the-counter medicine, consult the product labeling information for an accurate description of active and inactive ingredients, as products are subject to change.
To ensure that you get the proper dose of NyQuil, always measure the liquid using the marked cup provided, and never administer it via a spoon or other method that would cause you to estimate the amount.
Why Does NyQuil Contain Alcohol?
Vicks explains on its website that alcohol helps NyQuil's active ingredients dissolve in the syrup 2.
Read more: Why Alcohol Can Cause Sinus Congestion
Active Ingredients to Know
Acetaminophen (sometimes referred to as APAP) provides relief from pain and fever and is an ingredient in hundreds of medicines that treat allergy, cough, colds, flu and sleeplessness, according to the U.S. Food & Drug Administation (FDA) 4.
Dextromethorphan HBr is a cough suppressant that activates the cough center in the brain, states the Mayo Clinic 5611. Note that this drug is only effective in treating coughs that come with a cold or flu — it is not recommended for a chronic cough that derives from smoking, asthma, emphysema or an excessive amount of mucus.
One product, NyQuil Severe, contains a fourth ingredient — phenylephrine HCL 7. This serves as a nasal decongestant that relieves sinus congestion and pressure by reducing swelling of the blood vessels in the nasal passages, according to Medline Plus 7.
Adults and children 12 years of age and older can take one dose of a NyQuil product every six hours. To ensure that you get the proper dose, always measure the liquid using the marked cup provided, and never administer it via a spoon or other method that would cause you to estimate the amount.
The dosage amount can vary by product, so it’s imperative to read the label on each medicine and use as directed. For example, 30 milliliters of NyQuil Liquid can be taken every six hours, while a proper dosage of NyQuil LiquiCaps is two pills every six hours.
If taken in excess, acetaminophen can result in serious liver damage, according to the FDA 4. The information offered by Procter & Gamble states severe liver damage may occur if someone consumes more than four doses of NyQuil within 24 hours, takes NyQuil with another drug that contains acetaminophen or if someone consumes three or more alcoholic beverages while taking NyQuil 4.
A June 2016 study published in the Journal of Clinical and Translational Hepatology found that intentional and non-intentional overdose of acetaminophen is the cause of more than 50 percent of overdose-related acute liver failure and approximately 20 percent of liver transplant cases in the United States 48.
Also keep in mind that alcohol in over-the-counter medicines may raise blood pressure, according to the American Heart Association 9. Decongestants could also raise blood pressure, as well as interact with prescription meds for hypertension.
Read more: How to Stop Coughing Without Medicine
A Word on Cough Medicine Abuse
According to the University of Rochester Medical Center, cough syrup abuse has been an issue for decades 10. While alcohol has been one of the reasons for this problem in the past, teens and young adults are currently turning to cold medicines for the active ingredient dextromethorphan 11. In fact, the National Capital Poison Center states that the recreational abuse of dextromethorphan is the reason behind approximately 6,000 emergency room visits each year 11.
“It has somewhat of an opioid-type of effect, and it’s a little bit of a stimulant, as well,” Darria Long Gillespie, MD, clinical professor at University of Tennessee, Erlanger and author of Mom Hacks, tells LIVESTRONG.com. “As an emergency room doctor, I’ve heard teens and young adults refer to this drug as ‘dexing’ or ‘Triple C.’”
Common effects from high doses of this drug include hallucinations, an out-of-body sensation, euphoria and lack of coordination, along with agitation, dilated pupils, rapid eye movement and strange laughter, says Dr. Long Gillespie. The University of Rochester Medical Center states that hot flashes, sweating, nausea, rash, panic attack or seizures and slurred speech are other possible signs indicating abuse 10.
Dr. Long Gillespie strongly suggests that parents of children and teenagers keep prescription medicines, as well as cough syrups and any remedies that can be abused, in a secured location in the home. “It’s necessary to be extremely medication-vigilant,” she adds.
If a child or teen is caught or admits to abusing cough syrup, Long Gillespie recommends contacting his or her pediatrician for the appropriate next steps.
- NyQuil Overdose Symptoms
- How to Get Children to Take Spirulina
- Catnip & Fennel for Infant Colic
- Can I Take Children's Tylenol While Pregnant?
- Medicines for Sprained Ankle
- Excessive Thirst in Toddlers
- Are Lemon & Honey Good for Toddlers?
- What Type of Honey Should I Give My Child for Cough?
- Hyperthyroidism In Teenagers
- What Health Issues Would Make a Child Drink All the Time?
- Styrofoam Poison
- Which Type of Fever Thermometer for Adults?
- A Baby That Is Coughing & Congested
- How to Freeze Cauliflower Puree
- Glass Baby Bottles & Warming Milk
- FDA: "Inactive Ingredient Filed Descriptions"
- Vicks: "Vicks Nyquil FAQ"
- ConsumerMedSafety.org: "Liquid Medicine May Contain A High Level of Alcohol."
- FDA: "Acetaminophen Information"
- Mayo Clinic: "Dextromethorphan (Oral Route)"
- Mayo Clinic: "Sleep aids"
- MedlinePlus.gov: "Phenylephrine"
- Journal of Clincal and Translational Hepatology: "Acetaminophen-Induced Hepatotoxicty"
- AHA: "Understanding Over-The-Counter Medications and High Blood Pressure"
- University of Rochester Medical Center: "Cough Medicine Abuse By Teens"
- Poison.org: "Dextromethorphan"
- Dr. Darria: "Become Unstoppable"
- Alcohol.org: "Alcohol by Volume: Beer, Wine, & Liquor"